California, 2008

High Wind in California, June 4, 2008

June 4, 2008 · NWS VEF · 12 events in 3 counties and zones

An unseasonably strong low pressure system and cold front brought widespread high winds to the Mojave Desert and southern Great Basin.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

An unseasonably strong low pressure system and cold front brought widespread high winds to the Mojave Desert and southern Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jun 4, 2:55 AM PST, 29 minutes earlier.

Area forecast discussion, Jun 4, 2:55 AM PST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
355 AM PDT WED JUN 4 2008

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM MOVING INTO NORTHERN NEVADA
AND UTAH TODAY WILL BRING STRONG WINDS TO THE AREA TODAY THROUGH
MUCH OF TONIGHT. THERE WILL ALSO BE A CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS LINCOLN AND NORTHERN MOHAVE COUNTY. WINDS WILL
GRADUALLY DECREASE LATER TONIGHT AND THURSDAY AS THE STORM MOVES
EAST OF THE ROCKIES. DRY WESTERLY FLOW IS EXPECTED OVER THE REGION
FRIDAY THROUGH SUNDAY. TEMPERATURES WILL BE BELOW NORMAL TODAY AND
THURSDAY BUT WILL REBOUND BACK TO NEAR OR SLIGHTLY ABOVE NORMAL FOR
THE WEEKEND.
&&

.SHORT TERM...UPPER LOW OVER THE PACIFIC NORTHWEST EARLY THIS
MORNING STILL PROGGED TO INTENSIFY AND MOVE INTO NORTHEAST OR EAST
CENTRAL NEVADA LATER TODAY. ASSOCIATED COLD FRONT WILL MOVE THROUGH
THE FORECAST AREA TODAY AND THIS EVENING WITH STRONG SOUTHWEST WINDS
AHEAD OF IT AND STRONG NORTH/NORTHWEST WINDS BEHIND IT. MOST OF THE
AREA HAS BEEN PLACED UNDER A WIND ADVISORY THIS AFTERNOON AND
TONIGHT. WESTERN SAN BERNARDINO COUNTY HAS BEEN VERIFYING THE
ADVISORY WHICH WAS ALREADY IN EFFECT THERE WITH DAGGETT AIRPORT
GUSTING TO 44 MPH AT THE 3 AM OBSERVATION. DYNAMICS AND INSTABILITY
NEAR THE UPPER LOW CENTER WILL RESULT IN ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS LINCOLN AND NORTHERN MOHAVE COUNTY
TODAY AND TONIGHT. THE UPPER LOW WILL MOVE QUICKLY TO THE FRONT
RANGE OF THE ROCKIES BY LATE THURSDAY MORNING WITH WINDS DROPPING
OFF UNDER A DRY NORTHWEST FLOW ALOFT OVER OUR AREA. A DRY WESTERLY
FLOW WILL BE OVER THE FORECAST AREA FRIDAY. TEMPERATURES WILL BE
GENERALLY BELOW NORMAL TODAY AND THURSDAY DUE TO THE EFFECTS OF THE
UPPER LOW AND ASSOCIATED COLD FRONT BUT WILL BOUNCE BACK TO AROUND
NORMAL FRIDAY.

.LONG TERM...FOR THE PERIOD BEGINNING SATURDAY MORNING...LITTLE
CHANGE MADE THIS EVENING TO THE CURRENT FORECAST WITH CLOSE TO ZERO
CONFIDENCE IN MEDIUM RANGE MODELS BY THE END OF THE PERIOD. A BROAD
TROUGH STILL LOOKS TO BE OVER THE AREA SATURDAY AND EXITING TO THE
EAST ON SUNDAY...BUT THEN FROM THERE ON OUT MAJOR DIFFERENCES IN
DETERMINISTIC MODELS EMERGE. ON ONE END OF THE SPECTRUM THE GFS
SENDS ANOTHER STRONG SHORTWAVE DIVING SOUTH...WITH A CLOSED LOW OVER
OREGON BY MONDAY AFTERNOON...WHILE THE ECMWF SHOWS DECENT
RIDGING...AND THE GEM SHOWS A CLOSED LOW OFF THE OREGON COAST. WHAT
LITTLE CHANGE THAT WAS MADE THIS EVENING WAS PRIMARILY BASED ON
ENSEMBLE GUIDANCE. IN ANY CASE...PRECIP CHANCES WILL CONTINUE TO BE
SINGLE DIGITS AT ALL LOCATIONS...WITH VERY LITTLE MOISTURE....BUT
TEMPERATURE AND WIND FORECASTS WILL BE CHALLENGING.
&&

.AVIATION...FOR MCCARRAN...THE FOCUS OF CONCERN OVER THE NEXT 36
HOURS WILL BE WIND...WITH STEADY SOUTHWEST WINDS EXPECTED TO
CONTINUE UNTIL SHIFTING TO THE NORTH FOLLOWING THE PASSAGE OF A COLD
FRONT AROUND 03Z IN THE EARLY EVENING. WIND SPEEDS WILL INCREASE
OVER TIME...WITH GUSTS OVER 30KTS EXPECTED BY EARLY AFTERNOON. THE
STRONGEST WINDS WILL BE RIGHT BEFORE AND AFTER FRONTAL
PASSAGE...WITH WIND GUSTS AROUND 45KTS AT THIS TIME.  NO
PRECIPITATION  OR SIGNIFICANT CLOUD COVER IS EXPECTED.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A FRONT WILL MOVE THROUGH THE AREA DURING THE AFTERNOON
AND EVENING HOURS BRINGING WITH IT WIDESPREAD STRONG WINDS...WITH
GUSTS OVER 40 KNOTS EXPECTED ACROSS THE ENTIRE AREA AT SOME POINT
THIS AFTERNOON AND EVENING. WINDS WILL BE STRONGEST RIGHT BEFORE AND
AFTER FRONTAL PASSAGE. NO SIGNIFICANT PRECIP OR CLOUD COVER IS
EXPECTED WITH THIS WEATHER SYSTEM.
&&

.FIRE WEATHER...

&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM NOON TODAY TO 8 PM PDT THIS EVENING FOR
     NVZ461>466.
     WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 2 AM PDT THURSDAY FOR
     NVZ021-022.
     WIND ADVISORY FROM 8 PM THIS EVENING TO 2 AM PDT THURSDAY FOR
     NVZ020.
     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 2 AM PDT THURSDAY FOR
     NVZ014>017.
AZ...RED FLAG WARNING FROM NOON TODAY TO 8 PM MST THIS EVENING FOR
     AZZ101-102.
     WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 2 AM MST THURSDAY FOR
     AZZ036.
     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 9 PM MST THIS EVENING
     FOR AZZ002-003.
CA...RED FLAG WARNING FROM NOON TODAY TO 8 PM PDT THIS EVENING FOR
     CAZ228-229.
     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING
     FOR CAZ524-526-527.
     WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR CAZ523-525.
     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 2 AM PDT THURSDAY FOR
     CAZ520-522.
&&

HARRISON/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jun 3, 4:31 AM PST, 22 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
531 AM PDT TUE JUN 3 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-040345-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
531 AM PDT TUE JUN 3 2008 /531 AM MST TUE JUN 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

LOCALLY BREEZY TO WINDY CONDITIONS WILL DEVELOP THIS AFTERNOON AND
CONTINUE TONIGHT AS A LOW PRESSURE SYSTEM DEVELOPS OVER THE
PACIFIC NORTHWEST. WINDS WILL BE PARTICULARLY STRONG OVER THE
SIERRA AND IN THE WESTERN SAN BERNARDINO COUNTY DESERT AREA. A
WIND ADVISORY IS IN EFFECT THIS AFTERNOON AND TONIGHT FOR WESTERN
SAN BERNARDINO COUNTY INCLUDING THE BARSTOW AREA AND NEAR TWENTY
NINE PALMS. WIND GUSTS AROUND 40 MPH ARE EXPECTED THIS AFTERNOON
THROUGH THE EVENING. WINDS MAY DECREASE SOMEWHAT AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE LOW PRESSURE SYSTEM WILL MOVE OUT OF THE PACIFIC NORTHWEST AND
INTO NORTHEAST NEVADA WEDNESDAY AND INTO SOUTHEAST UTAH WEDNESDAY
NIGHT. THE WIND ADVISORY FOR THE WESTERN SAN BERNARDINO COUNTY
DESERT AREA CONTINUES WEDNESDAY THROUGH MUCH OF WEDNESDAY NIGHT
WITH GUSTS AROUND 50 MPH POSSIBLE. WINDS WILL BE INCREASING IN
MOST OTHER AREAS WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING AS A
COLD FRONT MOVES THROUGH THE AREA.

IN ADDITION...SCATTERED THUNDERSTORMS WILL DEVELOP WEDNESDAY OVER
LINCOLN COUNTY AND WILL SPREAD INTO NORTHERN MOHAVE COUNTY
WEDNESDAY NIGHT. TEMPERATURES WILL BE ABOUT 10 DEGREES BELOW
NORMAL THURSDAY BEHIND THE COLD FRONT. DRY WEST TO SOUTHWEST FLOW
IS EXPECTED OVER THE FORECAST AREA FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Western Mojave Desert

When
June 4, 3:24 AM PST
Where
Western Mojave Desert forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust occurred at Daggett, CA.

High Wind, Owens Valley

When
June 4, 7:42 AM PST
Where
Owens Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

This gust occurred 4 miles NW of Independence, CA.

High Wind, Owens Valley

When
June 4, 7:50 AM PST
Where
Owens Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

This gust occurred 3 miles SW of Independence, CA.

High Wind, Eastern Sierra Slopes of Inyo County

When
June 4, 8:00 AM PST
Where
Eastern Sierra Slopes of Inyo County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
36.511, -117.411 (the zone’s center; the record gives no point)

This gust occurred 5 miles WSW of Independence, CA.

High Wind, Eastern Sierra Slopes of Inyo County

When
June 4, 8:10 AM PST
Where
Eastern Sierra Slopes of Inyo County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.511, -117.411 (the zone’s center; the record gives no point)

This gust occurred 4 miles SW of Independence, CA.

High Wind, Owens Valley

When
June 4, 8:10 AM PST
Where
Owens Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

This gust occurred 3 miles SSW of Independence, CA.

High Wind, Western Mojave Desert

When
June 4, 9:08 AM PST
Where
Western Mojave Desert forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust occurred at Daggett, CA.

High Wind, Western Mojave Desert

When
June 4, 9:10 AM PST
Where
Western Mojave Desert forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust occurred 16 miles E of Barstow, CA.

High Wind, Western Mojave Desert

When
June 4, 9:50 AM PST
Where
Western Mojave Desert forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust occurred 33 miles NNE of Barstow, CA.

High Wind, Western Mojave Desert

When
June 4, 10:50 AM PST
Where
Western Mojave Desert forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust occurred 47 miles NE of Barstow, CA.

High Wind, Owens Valley

When
June 4, 12:14 PM PST
Where
Owens Valley forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet

This gust occurred 29 miles S of Olancha, CA.

High Wind, Western Mojave Desert

When
June 4, 1:14 PM PST
Where
Western Mojave Desert forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust occurred 20 miles NNW of Barstow, CA.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92492, 92494, 92495, 92496, 92497, 92498, 92499, 92500, 92501, 92502, 92503, 92504.